New York, 2012

Hail in New York, June 23, 2012

June 23, 2012 · NWS BGM · 3 events in 1 county or zone

A passing upper level disturbance and cold air aloft combined with a lake breeze influence to produce a cluster of showers and thunderstorms in north central New York. Isolated storms produced reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A passing upper level disturbance and cold air aloft combined with a lake breeze influence to produce a cluster of showers and thunderstorms in north central New York. Isolated storms produced reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 11:15 AM EST, 1 hour earlier.

Area forecast discussion, Jun 23, 11:15 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT SAT JUN 23 2012

.SYNOPSIS...
A MORE COMFORTABLE DRY AIR MASS WILL BE IN PLACE THIS
WEEKEND...THOUGH A PASSING UPPER LEVEL DISTURBANCE MAY TRIGGER
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS TODAY EAST OF
INTERSTATE 81 IN NEW YORK. DRY CONDITIONS ARE EXPECTED ELSEWHERE.
CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE BY SUNDAY NIGHT
INTO MONDAY WITH THE PASSAGE OF ANOTHER COLD FRONT. THIS FRONT
WILL LET TEMPERATURES TUMBLE FURTHER...TO BELOW NORMAL VALUES
THROUGH MIDWEEK...WITH SCATTERED SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOON UPDATE...
CONVECTION HAS BEGUN TO FIRE AS EXPECTED...AND POPS HAVE BEEN
ADJUSTED ACCORDINGLY FOR MORE DETAILED LOCATIONS/BOUNDARIES THAT ARE
NOW APPARENT. WRF-ARW...RUC...AND HRRR CONTINUE TO HONE IN ON THE
NORTHEASTERN ZONES...WHILE MODEL SOUNDINGS SHOW STEEP LAPSE RATES
COUPLED WITH LIFTED INDICES DROPPING WELL BELOW ZERO DURING PEAK
DIURNAL HEATING. PRECIPITABLE WATER VALUES IN THIS DRIER AIR MASS
IS LIMITING COVERAGE OF ANY CONVECTION THAT DEVELOPS. SO WHILE I
INCREASED POPS...STILL ONLY SLIGHT TO LOW CHANCE EAST OF I-81 IN
NY...EXCEPT HIGH CHANCE TO CATEGORICAL IN ONEIDA/NORTHERN OTSEGO
COUNTIES WHERE PWAT IS AROUND AN INCH AND CONVECTION HAS ALREADY
STARTED. PWAT ELSEWHERE WILL BE UNDER AN INCH...AND SOUNDINGS
SUGGEST DRY AIR WILL ENTRAIN ANYTHING THAT TRIES TO DEVELOP WEST
OF I-81 IN NY...AND ANYWHERE IN NE PA. THERE WILL ALSO BE SOME
CONVECTIVE INHIBITION /CAP/ FOR THESE SAME AREAS...SO POPS WILL BE
BELOW MENTIONABLE VALUES. WITH THOROUGH MIXING FROM DECENT LOW
LEVEL LAPSE RATES THOUGH...WENT AHEAD AND INCREASED WINDS AREAWIDE
THROUGH THE AFTERNOON. GUSTS OF 15-20 MPH SHOULD BE PRETTY COMMON.

PREVIOUS DISCUSSION...
STRONG SHRT WV DROPPING INTO THE AREA THIS AFTN WILL HELP
DESTABILIZE THE SNDG DVLPG CAPES OF UP TO 500 J/KG ACCORDING TO
THE 00Z NAM. WITH HTG THIS SHD DVLP SHWRS AND TRWS...ESP OVER NY
EAST OF I81 NEARER TO THE TRACK OF THE UPR LOW. FURTHER SOUTH AND
WEST...WRMR MID LVL AIR KEEPS AVBL ENERGY TO NEAR ZERO...SO NOT
XPCTG SHWRS THERE.

OTRW...MODEL MOS GUID IN GOOD AGREEMENT WITH AFTN TEMPS WITH HIGHS
STILL APRCHG THE MID 80S OVER NEPA...AND UPR 70S TO THE NORTH AND
EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
WHILE THE FCST AREA REMAINS IN A BROAD UPR TROF...HGTS RECVR
QUICKLY THIS EVE AND EARLY SUN IN THE WK OF TODAY/S SHRT WV
BRINGING A QUICK END TO ANY AFTN SHWRS. LGT WINDS AND CLR SKIES SHD
ALLOW FOR PTCHY VLY FOG TO DVLP LATE.

SUN APPEARS TO BE A QUIET DAY WX WISE AS A SFC HI BLDS IN AND UPR
RDGG IS IN PLACE. VIGOROUS SHRT WV AND STRONG SFC FNT APRCHS FOR
LATE SUN. MODEL FCSTD CAPE IS MARGINAL...LIMITED BY A LACK OF LL
MOISTURE...BUT A FVRBL UPR LVL JET PSN WILL GENERATE SHWRS AND
PSBL TRWS. STRONG MID LVL WINDS WILL MAKE ANY CONV WORTH WATCHING.

MUCH COOLER AIR ARRIVES FOR MON AS A CLSD UPR LOW DROPS INTO TO
UPSTATE NY. INSTABILITY SHWRS WILL DVLP MON AND CONT INTO MON EVE.

MODEL GUID IN FAIRLY GOOD AGREEMENT THRU THE PD LEADING TO A
HIGHER THAN NRML CONFIDENCE IN THE TEMP AND POP FCST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
4 AM UPDATE...NO BIG CHANGES TO THE EXTENDED WITH AN UPPER LEVEL
LOW KEEPING US UNSETTLED THROUGH TUESDAY. BOTH THE EURO AND GFS
SHOW THE UPPER LOW BEING FAR ENOUGH TO OUR EAST WEDNESDAY...THAT
WE MAY END UP DRY. DECIDED TO LEAVE OUR GOING FORECAST OF CHANCE
POPS ALONE GIVEN CONSISTENCY AMONGST THE OFFICES AROUND US AND
THE FACT THAT THE GFS SOLUTION IS FARTHER WEST AND MAY KEEP
SHOWERS AROUND ESPECIALLY ACROSS THE FAR EAST. AS THE FORECASTER
MENTIONED YESTERDAY IT DOES APPEAR WE DRY OUT TOWARD WEDNESDAY
NIGHT/THURSDAY AT THE LATEST. THE PREVIOUS AFD IS BELOW...

WE FOLLOWED HPC GUIDANCE CLOSELY WITH GNRLY UNSETTLED CONDITIONS
AS THE UPR TROF DEEPENS ACRS THE RGN EARLY NXT WEEK. ONLY TWEAK
WAS TO INDICATE MORE OPTIMISTIC CONDITIONS NXT THURSDAY AS 00Z
EURO/12Z GFS SUGGESTED DRY CONDITIONS WITH WEAK SFC RIDGING.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
700 AM UPDATE...

VFR TODAY WITH SCT CLOUDS AROUND 5KFT...WITH SOME BKN CIGS
POSSIBLE AT KRME LATER THIS MORNING AS A DISTURBANCE MOVES THROUGH.
A FEW SHOWERS ARE ALSO POSSIBLE AT KRME BUT EXPECTED TO BE TOO
ISOLATED TO MENTION IN THE TAFS. TONIGHT LOOKS GOOD FOR VALLEY FOG
WITH TEMPS FALLING BELOW THE AFTERNOON DEWPOINT (CROSSOVER
TEMP)...UNDER LIGHT WINDS. STILL FAR OUT SO JUST DID A TEMPO FOR
KELM FOR IFR AND MVFR AT KAVP...ROUGHLY BETWEEN 06Z AND 12Z. IF
CONDITIONS STILL LOOK GOOD...PREVAILING LIFR/IFR IS LIKELY AT
KELM.

OUTLOOK...

EARLY SUN...POSSIBLE EARLY MORNING MVFR/IFR VSBY RESTRICTIONS IN
FOG.

SUN (DAYTIME)...MAINLY VFR.

SUN NGT TO WED...CHC MVFR IN SCT -SHRA...MAINLY DAYTIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM/MDP
NEAR TERM...DGM/MDP
SHORT TERM...DGM
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jun 23, 2:49 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 AM EDT SAT JUN 23 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
349 AM EDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 10:24 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 AM EDT SAT JUN 23 2012

NYZ009-037-231600-
ONEIDA NY-
1124 AM EDT SAT JUN 23 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BOONVILLE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTH WESTERN AND ALDER CREEK AT 1130 AM EDT...
  FRENCHVILLE AT 1135 AM EDT...
  WESTERNVILLE AT 1140 AM EDT...
  STEUBEN AT 1145 AM EDT...
  REMSEN AT 1150 AM EDT...
  HINCKLEY AT 1155 AM EDT...
  BARNEVELD AND TRENTON AT NOON EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL, GUSTY WINDS,
FREQUENT LIGHTNING AND HEAVY RAIN AS IT MOVES THROUGH YOUR AREA.

LAT...LON 4353 7525 4332 7509 4330 7511 4330 7514
      4328 7515 4322 7537 4346 7546 4355 7526

JAB
Special weather statement, Jun 23, 12:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT SAT JUN 23 2012

NYZ009-037-231745-
ONEIDA NY-
109 PM EDT SAT JUN 23 2012

...STRONG THUNDERSTORM WILL AFFECT EASTERN ONEIDA COUNTY...

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN. THIS STRONGER STORM IS PART OF A CLUSTER OF OTHER
  STORMS THAT HAVE ALREADY IMPACTED THE AREA. THIS STORM WAS LOCATED
  NEAR DELTA LAKE...AND MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FRENCHVILLE AND ROME AT 115 PM EDT...
  GRIFFISS AFB AND STEUBEN AT 130 PM EDT...
  FLOYD AT 140 PM EDT...
  STITTVILLE AND HOLLAND PATENT AT 145 PM EDT...

IN ADDITION TO UP TO DIME SIZE HAIL...HEAVY RAIN WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND QUICK RISES FOR CREEKS AND SMALL STREAMS
IN THE AREA.

LAT...LON 4327 7515 4326 7515 4322 7507 4305 7531
      4330 7561 4343 7544

MDP

The radar

The Ft Drum radar (KTYX), 60 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oneida

When
June 23, 12:15 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
0.88 in hail
Reported by
Public
Coordinates
43.230, -75.490

Hail, Oneida

When
June 23, 12:23 PM EST
Where
Oneida County, 0.69 mi N of Hawkins Corners
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.290, -75.470

Hail, Oneida

When
June 23, 12:30 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1 in hail
Reported by
Public
Coordinates
43.230, -75.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379351, 379352, 379353.